Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Albuquerque, NM

July 22, 2000Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 22, 2000, 11:48 PM MDT for Quay County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2000, 11:48 PM MDT (05:48 UTC)
Expired
Jul 23, 2000, 12:30 AM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Quay County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2809 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 230548
SVRABQ
NMC037-230630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1148 PM MDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1230 AM MDT

* AT 1145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 30 MILES EAST OF TUCUMCARI...MOVING      
  SOUTHEAST AT 25-30 MPH.  THIS SEVERE THUNDERSTORM HAS A HISTORY 
  OF PRODUCING WIND GUSTS TO 60 MPH!  HEAVY RAIN AND HAIL ARE ALSO
  LIKELY.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS ALONG I-40 BETWEEN SAN   
  JON AND THE TEXAS STATE LINE BETWEEN 1200 AND 1230 AM MDT. 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&

LAT...LON 3534 10320 3519 10333 3459 10240 3481 10220

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:03 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 9:03 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
903 PM MDT SAT JUL 22 2000

ONLY SIGNIFICANT CHANGE TO FORECAST WILL BE TO INCREASE POPS INTO
SCATTERED CATEGORY ACROSS THE ECNTL AND NE PLAINS.  STRONG TO SEVERE
THUNDERSTORMS BEGINNING TO CLUSTER...WITH MINI-MCS DEVELOPING OVER
THE NE. UPPER-LEVEL WINDS A BIT MORE NORTHERLY THAN FRIDAY...AND
ALSO BETTER DEFINED UPSLOPE PATTERN RESULTING IN MORE SHEARED
ENVIROMENT AND THUS ORGANIZED DEVELOPMENT. HOW FAR SOUTH WILL MCS/
CONVECTIVE CLUSTER REACH BEFORE DISSIPATING?  TOUGH CALL, BUT WILL
KEEP IN LOW POPS FOR CHAVES COUNTY GIVEN POSSIBLE DEVELOPMENT ALONG
ANY SOUTHWARD MOVING OUTFLOW BOUNDARY.

ZONES OUT BYw 915 PM'ISH

.ABQ...NONE.

KJ

In the hours before

Local storm report, Jul 22, 7:13 PM MDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
713 PM MDT SAT JUL 22 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    CIMARRON                  NM   1.00 INCH HAIL
07/22/00   COLFAX

0705 PM    CIMARRON                  NM   1.75 INCH HAIL
07/22/00   COLFAX

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:24 PM MDTSevere Thunderstorm WarningABQColfax66 min
Jul 22, 7:30 PM MDTSevere Thunderstorm WarningABQColfax45 min
Jul 22, 7:54 PM MDTSevere Thunderstorm WarningABQColfax66 min
Jul 22, 8:02 PM MDTSevere Thunderstorm WarningABQMora58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.